Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 318, NWS Dodge City, KS

September 24, 2017Lane County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 24, 2017, 6:43 PM CDT for Lane County, Scott County, Kansas. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 24, 2017, 6:43 PM CDT (23:43 UTC)
Expired
Sep 24, 2017, 7:17 PM CDT
In force
34 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lane County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 100 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 24, 6:44 PM CDTTSTM WND GST 687 E Shallow Water, KSMEASURED 68 MPH WITH A HOME ANEMOMETER.
Sep 24, 6:44 PM CDTHAIL 17 E Shallow Water, KSREPORTED MOST MARBLE WITH SOME QUARTER SIZED HAIL.
Sep 24, 6:45 PM CDTTSTM WND GST 601 Ssw Grigston, KSDIME SIZE HAIL ALSO OCCURRED AT THIS LOCATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

493 
WUUS53 KDDC 242343
SVRDDC
KSC101-171-250030-
/O.NEW.KDDC.SV.W.0318.170924T2343Z-170925T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
643 PM CDT SUN SEP 24 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Scott County in west central Kansas...
  Lane County in west central Kansas...

* Until 730 PM CDT

* At 643 PM CDT, a severe thunderstorm was located 7 miles east of
  Shallow Water, or 10 miles southeast of Scott City, moving
  northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Dighton, Healy, Shields, Grigston, Amy and Manning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 10052 3850 10028 3826 10073 3826 10077
      3837 10092 3870 10065
TIME...MOT...LOC 2343Z 221DEG 26KT 3837 10078 

HAIL...1.00IN
WIND...60MPH
 
$$

GERARD
2 follow-up statements
120 
WWUS53 KDDC 250006
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
706 PM CDT SUN SEP 24 2017

KSC171-250015-
/O.CAN.KDDC.SV.W.0318.000000T0000Z-170925T0030Z/
Scott KS-
706 PM CDT SUN SEP 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SCOTT COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3870 10052 3850 10028 3830 10066 3866 10068
      3870 10065
TIME...MOT...LOC 0005Z 222DEG 31KT 3852 10060 

$$

KSC101-250030-
/O.CON.KDDC.SV.W.0318.000000T0000Z-170925T0030Z/
Lane KS-
706 PM CDT SUN SEP 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR LANE COUNTY...

At 705 PM CDT, a severe thunderstorm was located near Amy, or 7 miles
west of Dighton, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Dighton, Healy, Shields and Amy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 10052 3850 10028 3830 10066 3866 10068
      3870 10065
TIME...MOT...LOC 0005Z 222DEG 31KT 3852 10060 

HAIL...1.00IN
WIND...60MPH
 
$$

GERARD
301 
WWUS53 KDDC 250017
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
717 PM CDT SUN SEP 24 2017

KSC101-250026-
/O.CAN.KDDC.SV.W.0318.000000T0000Z-170925T0030Z/
Lane KS-
717 PM CDT SUN SEP 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR LANE COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

A severe thunderstorm warning continues for southern Lane and west 
central Ness counties until 800 pm cdt.

LAT...LON 3870 10052 3850 10028 3830 10066 3866 10068
      3870 10065
TIME...MOT...LOC 0014Z 221DEG 26KT 3858 10053 

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 2:24 PM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, Sep 24, 2:24 PM CDT, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
224 PM CDT Sun Sep 24 2017

...UPDATE TO LONG TERM...

.SHORT TERM...(Today and tonight)
Issued at 319 AM CDT Sun Sep 24 2017

The upper level low mentioned in previous AFD's will move into the
Rockies today with embedded shortwaves moving through the Central
High Plains. Towards the surface, a frontal boundary currently
stretched from southeastern Colorado to north central Nebraska
will slowly ooze eastward as the short term period progresses.
Scattered showers and thunderstorms are expected to from along and
ahead of this boundary, otherwise expect mostly cloudy skies
through tonight. Moderate to heavy rain may accompany some of
these storms creating ponding of water on roadways. Winds ahead of
this boundary will generally be from the south with northerly
winds behind this frontal boundary. As for temperatures, highs
today are expected to range from the low 70s across west central
Kansas to upper 80s across central and south central Kansas. Lows
tonight look to range from around 50 degrees across west central
Kansas to mid 60s across south central Kansas.

.LONG TERM...(Monday night through Sunday)
Issued at 221 PM CDT Sun Sep 24 2017

Precip chances lessen Tuesday as medium range models show the upper
level shortwave in the Central Rockies lifting northeast into the
Northern Plains. The cold front moving across the Central Plains is
projected to push further southeast toward the Ark-La-Tex Region
while cooler and drier air filters southward into the high plains.
Shower chances will linger generally across south central Kansas in
an axis of post-frontal H7 frontogenesis. Any precip chances toward
the latter part of the week are expected to be more confined to
areas near and along the Oklahoma border and eventually shifting to
the extreme southwest part of the state as surface high pressure
moving across the Great Plains sets up an easterly upslope flow
across the South Plains and southern portions of the Western High
Plains. Otherwise, the cooler/drier air mass moving into the high
plains in wake of the frontal passage from the past weekend will
limit precip chances to areas of western Kansas further north.

Surface high pressure moving across the Northern Plains will reinforce
the cooler air mass across the Western High Plains holding high
temperatures down into the mid and upper 60s(F) Tuesday afternoon.
Fairly seasonal temperatures will persist through the end of the
week with surface high pressure remaining in control across the
Central Plains during much of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1211 PM CDT Sun Sep 24 2017

Periods of light to moderate rain are likely through this afternoon
as a line of showers shift eastward across western and central
Kansas ahead of a slow moving front. Showers and thunderstorms may
redevelop along the front again late this afternoon into tonight
as it pushes further east across southwest Kansas. MVFR cigs/vsbys
can be expected in the vicinity of all TAF sites with periods of
IFR cigs possible as well in the vicinity of KGCK and KLBL.
Southerly winds 5 to 15kt will persist through this evening ahead
of the frontal boundary with winds slowly becoming light and
variable as the front begins to move through later this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  65  50  68 /  80  80  60  30
GCK  55  61  49  67 /  70  60  50  20
EHA  53  60  46  66 /  70  50  40  20
LBL  58  65  50  67 /  80  70  60  30
HYS  58  62  51  66 /  80  80  60  20
P28  65  73  58  69 /  60  70  70  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Sep 24, 3:50 AM CDT, 14 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
350 AM CDT Sun Sep 24 2017

KSZ030-031-043>046-061>066-074>081-084>090-250900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
350 AM CDT Sun Sep 24 2017 /250 AM MDT Sun Sep 24 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered showers and embedded thunderstorms will be found across
western Kansas today shifting eastward into central Kansas
tonight. These storms are not expected to become severe but
lightning and heavy rain will be possible.

Day 1 Hazards
-------------
* Flooding: Elevated risk
* Lightning: Significant risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Scattered showers and embedded thunderstorms are expected across
the entire forecast area Monday, ending from west to east Monday
night. A few thunderstorms will be possible across south central
Kansas Tuesday, then along the Kansas/Oklahoma border Tuesday
night through Thursday. These storms are not expected to become
severe but lightning and heavy rain will be possible.

Days 2-7 Hazards
----------------
* Monday
  - Flooding: Elevated risk
  - Lightning: Elevated risk

* Tuesday
  - Lightning: Elevated risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  No hazards.

* Saturday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Sep 24, 6:35 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
635 PM CDT SUN SEP 24 2017

KSZ043-044-250015-
Lane KS-Scott KS-
635 PM CDT SUN SEP 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCOTT AND WESTERN LANE
COUNTIES UNTIL 715 PM CDT...

At 635 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Shallow Water, or 8 miles southeast of Scott City,
moving northeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Dighton, Healy, Grigston, Amy, Manning and The Tractor Elevator.

LAT...LON 3827 10070 3836 10090 3870 10078 3851 10038
TIME...MOT...LOC 2335Z 216DEG 21KT 3839 10080

Reynolds

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 6:35 PM CDTSpecial Weather StatementDDCLane40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.